Pediatric Corner

Don't delay epinephrine for anaphylactic shock cases

A 6-year-old girl comes to your ED with wheezing and lethargy. Emergency medical services (EMS) reports a previous history of asthma. What would you suspect?

"We proceeded as if she were having an asthma attack," says Susan Richards, RN, CNIV, a pediatric emergency services nurse at Virginia Commonwealth University Medical Center in Richmond. "She was intubated immediately upon arrival. She was being ventilated by EMS using a bag valve mask and had no spontaneous respiratory effort."

The girl's father arrived moments later and told nurses the girl had gone to bed after eating a shrimp dinner because she felt ill. "The father, now at the bedside, also reported that her lips seemed swollen, and the staff reported swelling to the left anterior neck region," says Richards. When the girl's clothing was removed, nurses saw hives on her shoulder blades and abdomen.

Subcutaneous epinephrine, intravenous steroids, diphenhydramine, and a beta II-blocker were given. Within minutes, the child's hives dissipated. She was admitted to the pediatric intensive care unit for observation, extubated in the morning, and was awake and alert by lunchtime.

Get the best report possible and have a high index of suspicion for anaphylaxis, advises Richards. "This child had a history of asthma, with several admissions in the past," she says. "Every child in our city was wheezing, or so it seemed, and we had been treating asthma patients all shift."

It was only after more information was received from her father that nurses realized asthma wasn't the cause of the girl's symptoms, says Richards. "We were fortunate that only minutes lapsed prior to her father arriving and the anaphylactic event was recognized," she says. "A poor outcome could have occurred if the event were not recognized quickly."

At triage, ask about any hospital admissions in the past, food or environmental allergies, and unusual diet choices in the previous 24 hours, says Richards. "These are questions you can be asking the parents as you are assessing the child, putting them on a monitor and removing clothes," she says. Cover exposed parts quickly, and remember to keep them warm, Richards says. "Try not to isolate them from the parents," she emphasizes. "Keep families together."

Give immediate injection

Delayed injection of epinephrine may cause death in pediatric patients, according to updated guidelines from the American Academy of Pediatrics (AAP). Epinephrine is an effective treatment option for anaphylaxis if it is injected into the lateral leg immediately, say the guidelines, which recommend a lateral thigh intramuscular epinephrine injection of 0.01 mg per kg, but no more than 0.3 mg total, for children with anaphylaxis (using 1:1,000 dilution). (Editor's note: To access the guidelines, go to www.pediatrics.org.)

The take-home message for ED nurses is: Don't be afraid to give a child epinephrine, says Susan Fuchs, MD, associate director of pediatric emergency medicine at Children's Memorial Hospital in Chicago. "It is not necessary to wait for respiratory signs and symptoms to give the epinephrine," she notes.

There are numerous ways children and adults can present with anaphylaxis, says Fuchs. "Some develop respiratory symptoms; some feel faint secondary to hypotension; some have swelling of the face, lips, or tongue; and others have a feeling of impending doom," she says.

After the anaphylactic child is stabilized and a possible trigger is identified, consider giving training about epinephrine autoinjection, recommends Scott H. Sicherer, MD, co-author of the clinical report and chair of the AAP's Section on Allergy and Immunology. "A big mistake would be to treat the episode but not provide any additional guidance about potential recurrence," he says.

When the child is discharged from the ED, remember to prescribe self-injectable epinephrine for emergency use, which comes in fixed doses of 0.15 or 0.3 mg. "For a child, a reasonable weight to switch from prescribing the 0.15 mg dose to the 0.3 mg dose is about 55 pounds," adds Sicherer.

Symptoms of anaphylaxis may return within the first hour or sometimes longer, warns Sicherer. "For food-induced anaphylaxis, watch the patient at least four or more hours without further symptoms prior to discharge, and longer if initial symptoms were more severe," he says.

Sources

For more information about caring for children with anaphylaxis, contact:

  • Susan Fuchs, MD, Associate Director, Pediatric Emergency Medicine, Children's Memorial Hospital, Chicago. Phone: (773) 880-4091. E-mail: s-fuchs@northwestern.edu.
  • Susan Richards, RN, CNIV, Virginia Commonwealth University Medical Center, Pediatric Emergency Services, Richmond, VA. Phone: (804) 828-9111. E-mail: snrrn@aol.com.
  • Scott H. Sicherer, MD, Associate Professor of Pediatrics, Jaffe Food Allergy Institute, Mount Sinai School of Medicine, New York City. Phone: (212) 241-5548. Fax: (212) 426-1902. E-mail: scott.sicherer@mssm.edu.